Arkansas, 2023Hail and Damaging Wind in Arkansas, March 11, 2023
March 11, 2023 · NWS SHV · 10 events in 4 counties and zones
A cold front advanced southeastward across Oklahoma and western North Texas on the afternoon of March 11th, interacting with a roughly west-to-east warm front extending across southeast Oklahoma and into southern Arkansas. This resulted in an organized complex of thunderstorms moving to the east/southeast from southeast Oklahoma into southwest Arkansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front advanced southeastward across Oklahoma and western North Texas on the afternoon of March 11th, interacting with a roughly west-to-east warm front extending across southeast Oklahoma and into southern Arkansas. This resulted in an organized complex of thunderstorms moving to the east/southeast from southeast Oklahoma into southwest Arkansas. A few embedded supercells tracked on the southwest portion of the line with large hail as the primary threat. Further intensification along the southwestern flank of the convection was observed as the complex moved southeastward along the frontal boundary and into a slightly more buoyant air mass characterized by surface temperatures and dewpoints in the low to mid 60s. Consequently, some isolated severe wind gusts also produced sporadic damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 11, 6:49 PM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Mar 11, 6:49 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
649 PM CST Sat Mar 11 2023
...New UPDATE...
.UPDATE...
Issued at 644 PM CST Sat Mar 11 2023
Quick update to grids to include Severe Thunderstorm Watch 65 for
McCurtain County, OK...Bowie County, TX...and all of our Southwest
Arkansas Counties until 3AM CDT. The primary threat will be
isolated large hail, along with damaging wind gusts.
&&
.SHORT TERM...
(This evening through Sunday Night)
Issued at 232 PM CST Sat Mar 11 2023
Showers and thunderstorms developing late this afternoon and into
the evening along and north of the I-30 corridor will exhibit the
potential to become strong to severe through the evening and
overnight hours. A distinct upper level low over the Great Plains
will ride along the prevailing upper level flow overnight, sweeping
a pronounced disturbance over the Ozarks and Ouachitas and into the
Mississippi Valley.
The latest SPC guidance has this morning expanded the area of Slight
Risk (Level 2/5) southwards to include the cities of Texarkana and
El Dorado. The associated Marginal Risk (Level 1/5)just barely
reaches the I-20 corridor, including Monroe and Ruston but not areas
west along the interstate. The principal threats associated with
tonight's convection have remained consistent, with tornado threat
low, a greater but not particularly substantial threat of damaging
winds, and the most significant risk arising from large hail, up to
and potentially exceeding 2 inches in diameter. Those in the Slight
Risk region would be advised to take the precaution of moving
vehicles and other vulnerable exposed items under sturdy shelters if
possible.
Showers and storms will advance south through the heart of the
ArkLaTex in the pre-dawn hours, persisting through the morning
across our southeasternmost parishes before exiting the area
entirely tomorrow afternoon, after which quiet conditions look to
prevail overnight into Monday.
Tonight's lows will range from the upper 40s to middle 50s in the
wake of the passing front, ahead of which lows will only drop into
the middle 60s south and east. Highs tomorrow will see a cool down
from today, reaching only the lower 60s north under gradually
clearing skies to lower 70s in the comparably cloudy south. As skies
continue to clear overnight into Monday morning, temperatures will
plunge into the upper 30s north to upper 40s south.
/26/
&&
.LONG TERM...
(Monday through next Friday)
Issued at 232 PM CST Sat Mar 11 2023
Surface ridge will steadily build across the region on Monday
becoming firmly established across the region by Tuesday morning.
Cool temperatures to prevail during the early part of the work week
with highs on Monday and Tuesday in the upper 50s to lower 60s
across most locations while overnight lows settle in the upper 30s
to lower 40s. A weak upper-level disturbance across central Texas on
Tuesday to shift southeast. Model consensus seems to keep any
precipitation generated by this trough across central and southeast
Texas leaving the ArkLaTex on the eastern fringe. At this time will
hold off on introducing pops across east Texas until models begin to
produce a more consistent precip signal.
Sfc ridge moves east of the ArkLaTex on Wednesday bringing southerly
winds and a warming trend areawide. An upper-level trough swinging
east aross the Rockies on Thursday will bring increased southwest
flow aloft across the ArkLaTex allowing for gradual destabilization
throughout the day. The combination of low-level moisture advection
from the south along with a generally unstable environment will set
the stage for increasing thunderstorm chances Thursday night into
Friday along a frontal boundary. Will have to continue to monitor
later model trends to determine if a severe risk manifests.
Much cooler temperatures expected late in the workweek with highs
averaging in the 50s on Friday and Saturday while lows dip into the
30s.
/05/
&&
.AVIATION...
(00Z TAFS)
Issued at 546 PM CST Sat Mar 11 2023
For the 12/00z TAFs...VFR conditions currently at all sites
except KTXK. Over the next few hours, showers and thunderstorms
will develop across SE Oklahoma and adjacent SW Arkansas, then
gradually shift SE into our area. That convection will arrive at
KTXK/KELD first then eventually at KMLU and possibly KSHV. Current
thinking is that this convection will hold off at the East TX
terminals, but they could see some light rain or drizzle with the
passage of a frontal boundary during the period. Northerly winds
will move into all sites behind the front, with low cigs hanging
around for most of the back half of the TAF period. Could see VFR
countdowns return by the end of the period at some of the TAF
locations. /20/ /IM/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 59 67 45 65 / 50 40 0 0
MLU 60 68 44 62 / 50 60 0 0
DEQ 48 62 38 60 / 70 10 0 0
TXK 53 64 42 62 / 60 20 0 0
ELD 53 63 40 60 / 70 30 0 0
TYR 56 66 45 64 / 30 10 0 0
GGG 58 66 45 64 / 40 30 0 0
LFK 63 73 48 67 / 10 20 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
SHORT TERM...20
LONG TERM....05
AVIATION...20
Hazardous weather outlook, Mar 11, 6:54 PM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
654 PM CST Sat Mar 11 2023
ARZ050-051-059>061-070>073-OKZ077-TXZ097-120900-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-McCurtain-Bowie-
654 PM CST Sat Mar 11 2023
...SEVERE THUNDERSTORM WATCH 65 IN EFFECT UNTIL 3 AM CDT SUNDAY...
This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, southeast Oklahoma and northeast Texas.
.DAY ONE...Tonight.
Scattered to numerous showers and thunderstorms, some strong or
severe in intensity, will be possible late this evening, through the
overnight hours. At this time, it appears that large hail will be the
primary severe weather hazard, followed by a lesser threat of
damaging wind gusts and isolated tornadoes.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is anticipated at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
LAZ001>006-010>014-017>022-TXZ096-108>112-124>126-136>138-149>153-
165>167-120900-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-
La Salle-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-
Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
654 PM CST Sat Mar 11 2023
This Hazardous Weather Outlook is for north central Louisiana,
northwest Louisiana, east Texas and northeast Texas.
.DAY ONE...Tonight.
A few strong thunderstorms possible late this evening through the
overnight hours mainly across portions of northeast Texas and north
Louisiana. A few storms could produce large hail and damaging wind
gusts if this severe weather threat materializes.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms will come on end on Sunday across portions of Northern
and Northeastern Louisiana. Otherwise, no hazardous weather is
anticipated at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
20
Hail, Sevier
- When
- March 11, 8:35 PM CST
- Where
- Sevier County, 2.67 mi ENE of Geneva
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.040, -94.190
Quarter size hail reported east of De Queen near the intersection of US Highway 70 and US Highway 71.
Hail, Howard
- When
- March 11, 8:40 PM CST
- Where
- Howard County, 4.97 mi SSW of Dierks
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.050, -94.040
Quarter size hail reported south of Dierks via social media.
Hail, Sevier
- When
- March 11, 9:11 PM CST
- Where
- Sevier County, 0.9 mi NW of De Queen
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.040, -94.340
Nickel size hail reported via social media.
Hail, Hempstead
- When
- March 11, 9:18 PM CST
- Where
- Hempstead County, 0.57 mi E of Mc Caskill
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.920, -93.640
Penny size hail reported via social media.
Hail, Sevier
- When
- March 11, 9:33 PM CST
- Where
- Sevier County, 3.7 mi WNW of Provo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.050, -94.160
Quarter size hail reported east of De Queen by a trained spotter via spotternetwork.org.
Thunderstorm Wind, Sevier
- When
- March 11, 9:35 PM CST
- Where
- Sevier County, 4.01 mi WNW of Provo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.060, -94.160
A tree was downed in the westbound lane of Highway 70 north of Lockesburg.
Hail, Howard
- When
- March 11, 9:43 PM CST
- Where
- Howard County, 2.82 mi SSW of Dierks
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.080, -94.030
Penny size hail reported via m-PING.
Hail, Sevier
- When
- March 11, 10:14 PM CST
- Where
- Sevier County, 1.72 mi W of De Queen
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.030, -94.360
Penny size hail reported via m-PING.
Hail, Sevier
- When
- March 11, 10:35 PM CST
- Where
- Sevier County, 2.15 mi SSE of Milrose
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.890, -94.170
Penny size hail reported about 6 miles south of Lockesburg.
Hail, Nevada
- When
- March 11, 10:44 PM CST
- Where
- Nevada County, 0.57 mi E of Dian
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.800, -93.390
Quarter size hail fell in Prescott.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Utah, March 11 to 15, 20232 deaths · 1 injured · 1 event
- Blizzard and Heavy Snow in Minnesota, March 11 to 12, 2023$1.0 million · 15 events
- Flash Flood and Flooding in California, March 11 to 12, 2023$33,000 · 1 in hail · 34 events
- Blizzard and Heavy Snow in North Dakota, March 11 to 12, 202331 events
- Blizzard and Heavy Snow in Minnesota, March 11 to 12, 202325 events
- Heavy Snow in Wisconsin, March 11 to 13, 202314 events
- Heavy Snow in Wisconsin, March 11 to 13, 20238 events
- High Wind in New Mexico, March 11, 202358 kt wind · 6 events
- Winter Storm in Minnesota, March 11 to 12, 20235 events
- High Wind and Winter Weather in South Dakota, March 11, 202354 kt wind · 5 events
- Hail in Oklahoma, March 11, 20231.25 in hail · 5 events
- Winter Weather in Wisconsin, March 11 to 13, 20234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088578, 1088579, 1088581, 1088583, 1088577, 1088516, 1088580, 1088582, 1088584, 1088585.